Dinitrophenol poisoning: a role for early dantrolene?

June 9, 2010, 11:20 am

★★★½☆

Fatal 2,4-dinitrophenol poisoning . . . coming to a hospital near you. Siegmueller C, Narasimhaish R. Emerg Med J 2010 May 29 [Epub ahead of print]

Abstract

Dinitrophenol (DNP) is an industrial chemical used in the manufacture of explosives, herbicides, dyes, and wood preservatives.  When ingested, DNP uncouples mitochondrial oxidative phosphorylation, interfering with the cells’ ability to store energy as ATP.  Instead, the energy is dissipated as  heat, causing severe hyperthermia that in case reports has proven very difficult if not impossible to control. In addition, the ATP depletion causes release of calcium from the sarcoplasmic reticulum in muscles.  The resulting uncontrolled muscular contraction produces even more heat. Patients with DNP toxicity often die of hyperthermia, multi-organ failure, and cardiovascular collapse. Presenting signs and symptoms of acute DNP toxicity include hyperthermia, diaphoresis, nausea and vomiting, and diarrhea.

In the 1930s, DNP was often used as a diet aid after a clinical pharmacologist found that — by increasing the metabolic weight — controlled doses of DNP could cause an average loss of 1.5 – 2.0 pounds per week.  One laboratory brought out a product called Formula 281, that contained DNP 1.5 grains.  The promotional brochure gushed: “Here, at last, is a reducing remedy that will bring you a figure men admire and women envy, without danger to your health or change in your regular mode of living.” Enthusiasm for these products waned when it became apparent that the gap between the “therapeutic” and toxic doses was extremely narrow, and customers taking even the recommended dose started to go blind from “dinitrophenol cataracts“.

Unfortunately, DNP is being sold again — over the internet — as a weight-loss product.  This fascinating case report from  London describes an adult male who suicidally ingested 14×200 mg DNP tablets purchased from a website.  On arrival at hospital 12 hours after ingestion, he had vomiting and diarrhea, diaphoresis, and dehydration.  His pulse was 150/min, BP 104/64, respiratory rate 28.min, and temperature 38.4°C.  The clinicians instituted  treatment recommended by the U.K. National Poison Information Service guidelines, including fluids, cooling, and sedation. However, the patient’s condition deteriorated and he developed respiratory failure and an asystolic cardiac arrest from which he could not be resuscitated.

The authors make the point that the U.K. NPIS guidelines recommend treating DNP toxicity with dantrolene if the patient’s temperature is greater than 39-40°C.  Although this is based — as far as I can determine — on just a single abstract, the pharmacology makes sense: dantrolene specifically inhibits calcium release from sarcoplasmic reticulum.  The authors argue that the NPIS threshold for administering dantrolene may be set too high, and that giving it earlier in significant DNP toxicity may be beneficial.

Thanks for the readers who sent me copies of this article after my recent rant about not be able to access it.

2 Comments:

  1. Neuroskeptic Says:

    Glad you managed to find a copy.
    How is this stuff still legal?

  2. Leon Says:

    Neuroskeptic:

    Dinitrophenol is used in some manufacturing processes, so would be hard to ban outright. Aside from the problems in policing the internet, I have no idea why it is still allowed to be marketed for human consumption.